Alert archive / Indiana / Small Craft Advisories in 2017

Small Craft Advisory 35, NWS Northern Indiana

May 3, 2017

NWS Northern Indiana issued this small craft advisory at May 3, 2017, 3:40 PM EDT. It took effect at May 4, 2017, 8:00 AM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
May 3, 2017, 3:40 PM EDT (19:40 UTC)
In effect from
May 4, 2017, 8:00 AM EDT
Expired
May 4, 2017, 11:00 PM EDT
In force
15 hr
Issued by
NWS Northern Indiana

The text

As transmitted.

783 
WHUS73 KIWX 031940
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
340 PM EDT WED MAY 3 2017

LMZ043-046-040345-
/O.NEW.KIWX.SC.Y.0035.170504T1200Z-170505T0000Z/
/O.NEW.KIWX.GL.A.0006.170505T0000Z-170506T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
340 PM EDT WED MAY 3 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 8 PM EDT
THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
EVENING...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
SMALL CRAFT ADVISORY, WHICH IS IN EFFECT FROM 8 AM TO 8 PM EDT
THURSDAY. A GALE WATCH HAS ALSO BEEN ISSUED. THIS GALE WATCH IS
IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY EVENING. 

* WINDS...NORTHEAST AT 15 TO 25 MPH, WITH GUSTS UP TO 30 MPH ON
  THURSDAY. THURSDAY NIGHT INTO FRIDAY, WINDS WILL BACK TO THE
  NORTH AND INCREASE TO 20 TO 30 KNOTS. GALE FORCE GUSTS TO 35
  KNOTS ARE POSSIBLE.

* WAVES...WAVES 2 TO 4 FEET BUILDING TO 3 TO 6 FEET THURSDAY.
  WAVES WILL BUILD TO 5 TO 8 FEET THURSDAY NIGHT, WITH OCCASIONAL
  WAVES UP TO 10 FEET AFTER MIDNIGHT. ON FRIDAY, WAVES WILL BE 8
  TO 12 FEET, WITH OCCASIONAL WAVES TO 15 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
5 follow-up statements
586 
WHUS73 KIWX 040200
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1000 PM EDT WED MAY 3 2017

LMZ043-046-041000-
/O.CON.KIWX.SC.Y.0035.170504T1200Z-170505T0000Z/
/O.CON.KIWX.GL.A.0006.170505T0000Z-170506T0000Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1000 PM EDT WED MAY 3 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 8 AM TO 8 PM EDT
THURSDAY...
...GALE WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH
FRIDAY EVENING...

* WINDS...NORTHEAST AT 15 TO 25 MPH, WITH GUSTS UP TO 30 MPH ON 
  THURSDAY. THURSDAY NIGHT INTO FRIDAY, WINDS WILL BACK TO THE 
  NORTH AND INCREASE TO 20 TO 30 KNOTS. GALE FORCE GUSTS TO 35 
  KNOTS ARE POSSIBLE. 

* WAVES...WAVES 2 TO 4 FEET BUILDING TO 3 TO 6 FEET THURSDAY. 
  WAVES WILL BUILD TO 5 TO 8 FEET THURSDAY NIGHT, WITH 
  OCCASIONAL WAVES UP TO 10 FEET AFTER MIDNIGHT. ON FRIDAY, 
  WAVES WILL BE 8 TO 12 FEET, WITH OCCASIONAL WAVES TO 15 FEET. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

A GALE WATCH IS ISSUED WHEN THE RISK OF GALE FORCE WINDS OF 34 TO
47 KNOTS HAS SIGNIFICANTLY INCREASED...BUT THE SPECIFIC TIMING
AND/OR LOCATION IS STILL UNCERTAIN. IT IS INTENDED TO PROVIDE
ADDITIONAL LEAD TIME FOR MARINERS WHO MAY WISH TO CONSIDER
ALTERING THEIR PLANS.

&&

$$
066 
WHUS73 KIWX 040805
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
405 AM EDT THU MAY 4 2017

LMZ043-046-041615-
/O.EXT.KIWX.SC.Y.0035.170504T1200Z-170505T0300Z/
/O.UPG.KIWX.GL.A.0006.170505T0000Z-170506T0000Z/
/O.NEW.KIWX.GL.W.0011.170505T0300Z-170505T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
405 AM EDT THU MAY 4 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 8 AM THIS MORNING TO
11 PM EDT THIS EVENING...
...GALE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 5 PM EDT
FRIDAY...

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A
GALE WARNING, WHICH IS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EDT FRIDAY. THE GALE WATCH IS NO LONGER IN EFFECT. 

* WINDS...NORTHEAST 15 TO 30 KNOTS TODAY. NORTHEAST 20 TO 30 KNOTS
  TONIGHT WITH GUSTS TO 35 KNOT GALES TONIGHT...BACKING NORTH AT
  SAME SPEEDS ON FRIDAY. 

* WAVES...WAVES BUILDING TO 3 TO 6 FEET THIS AFTERNOON. WAVES 4 TO
  8 FEET, OCCASIONALLY TO 10 FEET TONIGHT. WAVES 6 TO 10 FEET,
  OCCASIONALLY TO 13 FEET ON FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
109 
WHUS73 KIWX 041457
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1057 AM EDT THU MAY 4 2017

LMZ043-046-042300-
/O.CON.KIWX.SC.Y.0035.000000T0000Z-170505T0300Z/
/O.CON.KIWX.GL.W.0011.170505T0300Z-170505T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1057 AM EDT THU MAY 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EDT FRIDAY...

* WINDS...NORTHEAST 15 TO 30 KNOTS TODAY. NORTHEAST 20 TO 30 KNOTS
  TONIGHT WITH GUSTS TO 35 KNOT GALES...BACKING NORTH AT SAME 
  SPEEDS ON FRIDAY. 

* WAVES...WAVES BUILDING TO 3 TO 6 FEET THIS AFTERNOON. WAVES 4 
  TO 8 FEET, OCCASIONALLY TO 10 FEET TONIGHT. WAVES 6 TO 10 
  FEET, OCCASIONALLY TO 13 FEET ON FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
786 
WHUS73 KIWX 042102
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
502 PM EDT THU MAY 4 2017

LMZ043-046-050515-
/O.CON.KIWX.SC.Y.0035.000000T0000Z-170505T0300Z/
/O.CON.KIWX.GL.W.0011.170505T0300Z-170505T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
502 PM EDT THU MAY 4 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...
...GALE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING TO 5 PM
EDT FRIDAY...

* WINDS...NORTHEAST 15 TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES
  LATE THIS EVENING. NORTH 20 TO 25 KNOTS WITH GUSTS TO 35 KNOT
  GALES FOR FRIDAY.

* WAVES...WAVES BUILDING TO 3 TO 6 FEET THIS AFTERNOON. WAVES 4 
  TO 8 FEET, OCCASIONALLY TO 10 FEET TONIGHT. WAVES 6 TO 10 
  FEET, OCCASIONALLY TO 13 FEET ON FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT SUSTAINED WINDS OR FREQUENT
GUSTS OF 22 TO 33 KNOTS ARE LIKELY...AND/OR WAVES GREATER THAN
4 FEET ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
862 
WHUS73 KIWX 050304
MWWIWX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1104 PM EDT THU MAY 4 2017

LMZ043-046-051115-
/O.EXP.KIWX.SC.Y.0035.000000T0000Z-170505T0300Z/
/O.CON.KIWX.GL.W.0011.000000T0000Z-170505T2100Z/
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
1104 PM EDT THU MAY 4 2017

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EDT FRIDAY...
...SMALL CRAFT ADVISORY HAS EXPIRED...

* WINDS...NORTHEAST 15 TO 30 KNOTS WITH GUSTS TO 35 KNOT GALES
  OVERNIGHT. NORTH 20 TO 25 KNOTS WITH GUSTS TO 35 KNOT GALES 
  FRIDAY. 

* WAVES...WAVES BUILDING TO 3 TO 6 FEET THIS AFTERNOON. WAVES 4 TO
  8 FEET, OCCASIONALLY TO 10 FEET TONIGHT. WAVES 6 TO 10 FEET,
  OCCASIONALLY TO 13 FEET ON FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this small craft advisory went out at May 3, 2:05 PM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 3, 2:05 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Northern Indiana
205 PM EDT Wed May 3 2017

.SYNOPSIS...
Issued at 141 PM EDT Wed May 3 2017

Cloud cover will increase through the evening as strong, slow
moving low pressure system lifts into the region. This will bring
a round of widespread, significant rainfall to the area starting
late tonight and continuing through roughly Friday morning. This
will likely cause renewed or worsened flooding later this week and
into the weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 205 PM EDT Wed May 3 2017

Stout sw disturbance rolling out across KS this aftn will deepen
considerably ewd...closing off over srn MO late tonight as sfc
cyclone deepens newd into srn IN by late Thu aftn. As this occurs
deep plume of moisture situated down along the gulf coast will lift
north and wrap into sharpening downstream baroclinic zone. Elongated
w-e band of shra extending from wrn MO ewd into srn IN will expand
and intensify late evening corresponding to upticking low level mass
flux on nose of deep srly low level jet. Strong moisture flux
sustains across strongly sloped low level baroclinic zone into Thu
aftn. Heaviest rainfall still appears to lay out in sw-ne fashion
through cntrl/ern CWA. Thereafter mid lvl deformation zone will
stall out Thu night through Fri morning cntrl-nw as dry slot
overspreads ern zones. Widespread 2-3 inch rainfall totals likely
through Fri in light of overlapping...highly clustered solution
scope. Will keep with entirety of prior issued FF.A although nw
areas likely to escape most significant qpf.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 205 PM EDT Wed May 3 2017

OH valley low will phase with secondary nrn stream disturbance
dropping out of cntrl Canada Fri night and then lift out slowly
through New England this weekend. Cold high pres follows
particularly Sun night with potential frost/freeze as ridge axis
settles in.

Thereafter ern Noam mid level trough will slowly break down into
mid next week with rabid upstream moderation expected across the
Great Lakes/wrn OH valley by Dy7 Tue.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 141 PM EDT Wed May 3 2017

High pressure centered over northern Indiana will slowly drift east-
northeast as a low pressure system makes its way into the area. This
system will linger over our area for the next two days, bringing
widespread precipitation to both KFWA/KSBN. As the system nears
we'll see conditions deteriorate, especially from roughly 10z
onward. Ceilings will gradually trend towards low-end MVFR/IFR
overnight, then likely stay in IFR through Thursday. Have greater
confidence in the IFR conditions at KFWA given that the axis of
heaviest precipitation will be focused there. LIFR conditions are
possible Thursday, but confidence was not high enough to include in
the TAF. I kept SBN low-end MVFR for now, but wouldn't be surprised
to see a drop into IFR conditions later Thursday morning. While
winds are light and variable early this afternoon, we'll see them
increase from the northeast overnight. By Thursday morning, we will
start to see gusts up to 20 to 25 knots.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flood Watch from 2 AM EDT /1 AM CDT/ Thursday through Friday
     evening for INZ003>009-012>018-020-022>027-032>034.

MI...Flood Watch from 2 AM EDT Thursday through Friday evening for
     MIZ077>081.

OH...Flood Watch from 2 AM EDT Thursday through Friday evening for
     OHZ001-002-004-005-015-016-024-025.

LM...NONE.
&&

SYNOPSIS...MCD
SHORT TERM...T
LONG TERM...T
AVIATION...MCD

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 3, 5:39 AM EDT, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
539 AM EDT Wed May 3 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-040945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
539 AM EDT Wed May 3 2017 /439 AM CDT Wed May 3 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Rain will develop tonight with flooding possible. Please see the
flood watch issued by this office for more information.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heavy rainfall is expected Thursday through Friday with flooding
possible. Please see the Flood Watch issued by this office for more
information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-040945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
539 AM EDT Wed May 3 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft are expected Thursday afternoon
through Sunday. Gale force gusts are even possible Thursday night
into Friday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 3:53 AM EDTFlood WatchIWXAdams, Allen, Blackford, Cass, DeKalb, Elkhart and 15 more47 hr
May 3, 12:22 PM EDTRiver Flood WarningIWXAllen4 days
May 3, 12:22 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days
May 3, 12:22 PM EDTRiver Flood WarningIWXAllen6 days
May 3, 12:22 PM EDTRiver Flood WarningIWXAdams, Allen7 days
May 3, 12:22 PM EDTRiver Flood WarningIWXLaPorte, Saint Joseph, Starke3 days
May 3, 3:40 PM EDTGale WatchIWX12 hr
May 3, 12:22 PM EDTRiver Flood WarningIWXWilliams4 days
May 3, 12:22 PM EDTRiver Flood WarningIWXDefiance, Fulton, Williams8 days

Nearby

Small Craft Advisories in Indiana, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.